Looking at or smelling chemotherapy drugs don't make you feel sick; they have to be inside the body to cause nausea and vomiting. And this doesn't involve the stomach (well, not at first, the vomiting bit is all stomach), it involves the small intestine. Because cells lining the small intestine are particularly sensitive to chemotherapy drugs. When these cells are damaged by chemotherapy drugs, they release the neurotransmitter serotonin. The name serotonin is loaded with meanings related to happiness in people and bullying in male animals, but around 90% of serotonin in the human body is found in cells lining the gut, where it has the mundane job of regulating how fast the digestive system pushes food along. Three roads lead to vomit town. The main road Serotonin released by intestinal cells damaged by chemotherapy drugs is detected by vagal nerves hanging out near these cells. Vagal nerves send information (WARNING: Gut has been poisoned) to the medulla oblogata, the region of the brain where the Vomiting Centre is located. Then you feel sick and vomit. The small side road Serotonin released by upset intestinal cells enters the blood stream, chemoreceptor trigger zones detect it and alert the Vomiting Centre that something isn't right (WARNING: High levels of serotonin in blood stream mean gut is poisoned). Then you feel sick and vomit. The smaller side road The chemo itself is directly detected by the chemoreceptor trigger zones that alert the Vomiting Centre (WARNING: Poison in blood stream). Then you feel sick and vomit. Controlling the flow Oxaliplatin is a non-targeted chemotherapy drug and a part of my treatment. It is especially emetic, meaning it causes nausea and vomiting (emesis) in nearly everyone that has it. It even causes nausea and vomiting when given to patients in combination with super duper drugs that stop nausea and vomiting. Drugs that try and stop nausea and vomiting act as road blocks along the streets that lead to vomit town. I'm a particular fan of one of these drugs, a steroid, because I now put on one kilogram of weight a week, have bouts of anxiety, and suffer from insomnia. I refer to these side effects collectively as Roid Rage. Original blog post here.
7 Comments
Super Contributor
None of this applies to me as there is no chemo for my cancer(except experimental in some patients) but I do like to understand it. Again you exlpained things clearly.
0 Kudos
Super Contributor
P.S. I hope your experience was not too bad.Chemotherapy seems to be horrible, to say the least,for most people.
0 Kudos
Regular Contributor
Ah Ben - you seem to describe everything so eleoquently! 4 years down the track my body still hasn't fully diverted the oxaliplitan. The neuopathy in my feet and hands (and maybe my skin sensitivity - have to check with onc on Thursday about that one)are constant reminders of this drugs fortnightly sojourn through my blood stream. And yes, the Roid Rage was there as well. While everyone else on chemo fades away to a shadow,I systematically piled on the kilos - still struggling to peel them away. My passport photo was taken when in full Roid flight - round and puffy!! i also found that a crumpet at about 8.oopm would stave off the nausea until about 5.00am and then fresh orange juice and an anti nausea cocktail did the trick for a few more hours. Good luck with it all. I feel your pain.
0 Kudos
Frequent Contributor
I pride myself on being able to spot a mention of Dexamethasone a mile off. Am I right, Ben, or is it a different 'roid'? (I learned to spot Dex a mile off because if I didn't it would hit me like a train and keep going looking for its next victim.) H
0 Kudos
Occasional Contributor
Yep, total Dex. Dex is an interesting anti-emetic because (like a lot of things related to cancer treatment), the oncs aren't sure exactly how and why it works. Unlike Kytril, which is often given with Dex, where it is known to block 5-HT3 receptors in vagal nerves. What did Dex do you to?
0 Kudos
Frequent Contributor
I grew hairs on my palms and some of my teeth became pointy and I could not walk past a tree without feeling like I suddenly needed to urinate on it and I could not go past a Hungry Jack's without smelling the blood and needing an Aussie Burger even if I was on the way to0 the hospital for my dose of Velcade and Dex on day one day four day eight and day eleven then a week off and it all started again I sort of got to really hate the Dex and now I am about to start off again and I know exactly what's going to happen so do you does that answer your question? HHOOOOOOOOOWWWWWWWWWWLLLLLLLLLL
0 Kudos
Not applicable
Could I also add to that great explanation that often in clinical settings patients feel nauseous before they begin to receive chemotherapy. Also, in some patients even the sight or smell of the chemotherapy rooms (places that your mind has associated with feeling sick) can make them run to bathroom months after they have finished treatment. Of course these act in conjunction with the effect of the drug on your body... I had a friend who used an acupressure point on the wrist, P6, and said it really helped control her nausea. From http://www.sciencedaily.com/releases/2009/04/090415170848.htm "...The Cochrane reviewers found that compared to sham treatment, stimulation of the P6 acupoint can significantly reduce the risk of nausea and vomiting after surgery, with few side effects.." I hope it helps
0 Kudos
Post new blog
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.